Vermont, 2022

Cold in Vermont, January 27 to 29, 2022

January 27 to 29, 2022 · NWS BTV · 16 events in 16 counties and zones

Arctic air masses moved into Ontario, Quebec on January 26th and 28th. These created bitterly cold conditions during the night of January 26th into the morning hours of the 27th.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Arctic air masses moved into Ontario, Quebec on January 26th and 28th. These created bitterly cold conditions during the night of January 26th into the morning hours of the 27th. Wind chills were in the 20 to 30 below zero range with actual air temperatures in the 10 to 25 below range. During the morning of January 29th, a powerful Nor'easter was rapidly intensifying southeast of New England that helped advect cold air on brisk north winds across northern VT. Actual air temperatures Saturday morning (29th) were 0 to 10 below zero with wind chills of 20 to 25 below zero.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jan 27, 12:27 AM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Jan 27, 12:27 AM EST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
1227 AM EST Thu Jan 27 2022

.SYNOPSIS...
Bitterly cold temperatures continue through early Thursday
morning. Light snowfall is expected Thursday night into Friday
with a dusting to a few inches expected. A coastal storm will
bring light snowfall to eastern portions of the area on
Saturday.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 1222 AM EST Thursday...Temperatures remain difficult to
forecast during this overnight period. Some areas have started
to see temps begin to rise with southerly return flow beginning,
while others continue to drop off sharply. Have done my best to
reflect current observations and trends for the rest of the
night. Previous discussion follows.

Fairly quiet near term period with the main focus being very
cold conditions once again tonight into Thursday morning
followed by chances for snow Thursday night. A Wind Chill
Advisory is in effect from 7PM this evening through 9AM Thursday
morning for wind chill values as ranging from -20F to -29F.

Surface high pressure cresting overhead will allow for ideal
radiational cooling conditions across the North Country tonight.
Expect hourly temperatures after sunset to quickly plummet under
clear skies and calm winds with temperatures will below zero for
some locations across northern New York and the Northeast Kingdom by
10PM. High pressure will begin to shift eastward with increasing
southerly flow across northern New York and the Champlain Valley
after midnight. This will allow temperatures to warm but will
continue to produce dangerous wind chills before dawn. Overnight
lows will occur towards midnight for northern New York ahead of
these southerly winds, where further east portions of Vermont should
see solid radiational conditions for much of the night. The coldest
readings are likely across the NEK where overnight lows will drop as
low as -25F or colder in some spots. Elsewhere, low temperatures
will range from -20F to -10F, coldest for the St Lawrence Valley and
Adirondacks.

As temperatures warm tomorrow into the upper teens/lower 20s wind
chill criteria will diminish, but cold conditions will linger
through the day with wind chill values only warming into the single
digits as southerly winds increase into the 15 to 20 mph range with
gusts up to 30 mph+ locally in the Champlain Valley. These gusty
southerly winds are in response to our next approaching front which
will cross the area Thursday night. Overall, this system is still
looking relatively benign with snowfall entering into the St
Lawrence Valley towards 8PM and quickly moving eastward though the
overnight hours. Available moisture with this northern stream
shortwave still remains fairly minimal with the best upper level
support staying to our north. The best chances for a few inches will
be across northern New York where additional moisture combined with
modest surface convergence will produce amounts upwards of 3 inches.
Elsewhere by Friday morning a dusting is expected for northern
Vermont zones.

&&

.SHORT TERM /FRIDAY NIGHT/...
As of 347 PM EST Wednesday...Aforementioned arctic front will be on
the North Country's doorstep Friday morning with lake enhanced snow
showers continuing downwind of Lake Ontario through mid-morning
followed by scattered snow showers along the boundary as it drops
southward through the region. With limited moisture available to
work with snow accumulations will be light, and generally a dusting
to 2". Based on the frontal passage timing, highs will occur early
during the daylight hours from the teens to low 20s, and gradually
fall into the single digits to low teens by sunset. A brief ridge of
high pressure builds in for Friday night, but skies will remain
considerably cloudy as an upper trough approaches from the west and
coastal storm from the south. While the coldest temps aloft remain
north of the border, -15C to - 20C at 925-850mb will support lows in
the single digits to teens below zero across the north, and single
digits above south. Combined with winds of 5-10 mph, wind chills
will once again become dangerous in the -15F to -30F range
overnight.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 347 PM EST Wednesday...Bottom line up front in regard the
highly advertised coastal storm...no snow is expected for northern
New York while a light snowfall remains possible across Vermont,
mainly east of the Green Mountains. As has been the case for several
storms this winter, the low track highlighted by the deterministic
and ensemble GFS since 00Z yesterday is now supported by the
GDPS/ECMWF and their respective ensembles as well. The consensus
track east of the benchmark leaves the North Country well away from
the deformation band with only the northwestward fringes possibly
getting into eastern Vermont where our forecast highlights only 1-3"
through Saturday night. Still, being a couple of days away this
forecast could change, but I think we're beginning to dial it in.

For the latter half of the weekend, a cold northwesterly flow will
develop with lows zero to -15F Saturday night with potentially
another round of dangerously cold wind chills across portions of the
area. As high pressure settles in on Sunday though, winds will
gradually abate and temps will warm into the teens. Heading into
next week, a much welcomed reprieve from the cold appears to be on
tap as the aforementioned high drifts over the northern Atlantic and
strong southerly flow develops up the East Coast. Highs begin in the
20s Monday and warm about 5-8 degrees each day reaching the low/mid
40s on Wednesday and potentially Thursday. This could very well end
up being our winter thaw which could have some potential impacts if
temps remain above freezing long enough to breakup some river ice.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
Through 00z Friday...VFR conditions will prevail for the
forecast period with CIGs beginning to lower towards 00z for
MSS/SLK. Bigger issue will be increasing surface winds after
15-18Z as southerly flow increases, generally 12G22kt this
afternoon. There could be some LLWS for any terminals that
carry light winds in their obs after 15-18Z. Otherwise,
light/moderate mechanical turbulence should be expected around
and above ridges.

Outlook...

Friday: VFR. Scattered SHSN.
Friday Night: VFR. NO SIG WX.
Saturday: VFR. Chance SN.
Saturday Night: VFR. Chance SN.
Sunday: VFR. NO SIG WX.
Sunday Night: Mainly VFR, with local MVFR possible. NO SIG WX.
Monday: Mainly VFR, with areas MVFR possible. NO SIG WX.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Wind Chill Advisory until 9 AM EST this morning for VTZ001>008-
     010-016>018.
NY...Wind Chill Advisory until 9 AM EST this morning for NYZ026>031-
     034-035-087.

&&

SYNOPSIS...LaRocca/Neiles
NEAR TERM...Boyd/LaRocca/Neiles
SHORT TERM...Lahiff
LONG TERM...Lahiff
AVIATION...Boyd/LaRocca/Neiles
Hazardous weather outlook, Jan 26, 3:52 PM EST, 10 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
352 PM EST Wed Jan 26 2022

NYZ026>031-034-035-087-VTZ001>008-010-016>018-272100-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Orange-Eastern Franklin-Eastern Chittenden-
Eastern Addison-
352 PM EST Wed Jan 26 2022

...WIND CHILL ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 9 AM EST
THURSDAY...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont and northwest Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

The coastal system for Saturday has continued to trend eastward with
a track off-shore of Cape Cod. This will produce only light snowfall
for eastern Vermont with the potential for a significant snowfall
diminishing.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ009-011-012-019-272100-
Western Addison-Western Rutland-Windsor-Eastern Rutland-
352 PM EST Wed Jan 26 2022

This Hazardous Weather Outlook is for central Vermont and southern
Vermont.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The coastal system for Saturday has continued to trend eastward with
a track off-shore of Cape Cod. This will produce only light snowfall
for eastern Vermont with the potential for a significant snowfall
diminishing.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Caledonia

When
January 27, 2:00 AM EST to January 29, 11:00 AM EST
Where
Caledonia forecast zone
Reported by
COOP Observer
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

Bitterly cold wind chills of 20 to 30 below zero late Wednesday night (26th) through mid-morning Thursday (27th) and again late Friday night (28th) into midday Saturday (29th). Actual air temperatures were 15 to 25 below zero on the morning of the 27th and 0 to 10 below on the morning of the 29th.

Cold/Wind Chill, Essex

When
January 27, 2:00 AM EST to January 29, 11:00 AM EST
Where
Essex forecast zone
Reported by
COOP Observer
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

Bitterly cold wind chills of 20 to 30 below zero late Wednesday night (26th) through mid-morning Thursday (27th) and again late Friday night (28th) into midday Saturday (29th). Actual air temperatures were 15 to 25 below zero on the morning of the 27th and 0 to 10 below on the morning of the 29th.

Cold/Wind Chill, Eastern Addison

When
January 27, 2:00 AM EST to January 29, 11:00 AM EST
Where
Eastern Addison forecast zone
Reported by
COOP Observer
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Bitterly cold wind chills of 20 to 30 below zero late Wednesday night (26th) through mid-morning Thursday (27th) and again late Friday night (28th) into midday Saturday (29th). Actual air temperatures were 10 to 15 below zero on the morning of the 27th and 0 to 10 below on the morning of the 29th.

Cold/Wind Chill, Eastern Chittenden

When
January 27, 2:00 AM EST to January 29, 11:00 AM EST
Where
Eastern Chittenden forecast zone
Reported by
COOP Observer
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Bitterly cold wind chills of 20 to 30 below zero late Wednesday night (26th) through mid-morning Thursday (27th) and again late Friday night (28th) into midday Saturday (29th). Actual air temperatures were 10 to 20 below zero on the morning of the 27th and 0 to 10 below on the morning of the 29th.

Cold/Wind Chill, Eastern Franklin

When
January 27, 2:00 AM EST to January 29, 11:00 AM EST
Where
Eastern Franklin forecast zone
Reported by
COOP Observer
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Bitterly cold wind chills of 20 to 30 below zero late Wednesday night (26th) through mid-morning Thursday (27th) and again late Friday night (28th) into midday Saturday (29th). Actual air temperatures were 15 to 25 below zero on the morning of the 27th and 5 to 10 below on the morning of the 29th.

Cold/Wind Chill, Lamoille

When
January 27, 2:00 AM EST to January 29, 11:00 AM EST
Where
Lamoille forecast zone
Reported by
COOP Observer
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Bitterly cold wind chills of 20 to 30 below zero late Wednesday night (26th) through mid-morning Thursday (27th) and again late Friday night (28th) into midday Saturday (29th). Actual air temperatures were 15 to 25 below zero on the morning of the 27th and 0 to 10 below on the morning of the 29th.

Cold/Wind Chill, Orleans

When
January 27, 2:00 AM EST to January 29, 11:00 AM EST
Where
Orleans forecast zone
Reported by
COOP Observer
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

Bitterly cold wind chills of 20 to 30 below zero late Wednesday night (26th) through mid-morning Thursday (27th) and again late Friday night (28th) into midday Saturday (29th). Actual air temperatures were 15 to 25 below zero on the morning of the 27th and 0 to 10 below on the morning of the 29th.

Cold/Wind Chill, Washington

When
January 27, 2:00 AM EST to January 29, 11:00 AM EST
Where
Washington forecast zone
Reported by
COOP Observer
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

Bitterly cold wind chills of 20 to 30 below zero late Wednesday night (26th) through mid-morning Thursday (27th) and again late Friday night (28th) into midday Saturday (29th). Actual air temperatures were 10 to 20 below zero on the morning of the 27th and 0 to 5 below on the morning of the 29th.

Cold/Wind Chill, Grand Isle

When
January 27, 2:00 AM EST to January 29, 11:00 AM EST
Where
Grand Isle forecast zone
Reported by
COOP Observer
Coordinates
44.797, -73.295 (the zone’s center; the record gives no point)

Bitterly cold wind chills of 20 to 30 below zero late Wednesday night (26th) through mid-morning Thursday (27th) and again late Friday night (28th) into midday Saturday (29th). Actual air temperatures were 10 to 20 below zero on the morning of the 27th and 0 to 10 below on the morning of the 29th.

Cold/Wind Chill, Western Addison

When
January 27, 2:00 AM EST to January 29, 11:00 AM EST
Where
Western Addison forecast zone
Reported by
COOP Observer
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Bitterly cold wind chills of 20 to 30 below zero late Wednesday night (26th) through mid-morning Thursday (27th) and again late Friday night (28th) into midday Saturday (29th). Actual air temperatures were 10 to 20 below zero on the morning of the 27th and around zero on the morning of the 29th.

Cold/Wind Chill, Western Chittenden

When
January 27, 2:00 AM EST to January 29, 11:00 AM EST
Where
Western Chittenden forecast zone
Reported by
COOP Observer
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Bitterly cold wind chills of 20 to 30 below zero late Wednesday night (26th) through mid-morning Thursday (27th) and again late Friday night (28th) into midday Saturday (29th). Actual air temperatures were 10 to 20 below zero on the morning of the 27th and 0 to 5 below on the morning of the 29th.

Cold/Wind Chill, Western Franklin

When
January 27, 2:00 AM EST to January 29, 11:00 AM EST
Where
Western Franklin forecast zone
Reported by
COOP Observer
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Bitterly cold wind chills of 20 to 30 below zero late Wednesday night (26th) through mid-morning Thursday (27th) and again late Friday night (28th) into midday Saturday (29th). Actual air temperatures were 15 to 20 below zero on the morning of the 27th and 5 to 10 below on the morning of the 29th.

Cold/Wind Chill, Orange

When
January 27, 2:00 AM EST to January 29, 11:00 AM EST
Where
Orange forecast zone
Reported by
COOP Observer
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

Bitterly cold wind chills of 20 to 25 below zero late Wednesday night (26th) through mid-morning Thursday (27th) and again late Friday night (28th) into midday Saturday (29th). Actual air temperatures were 10 to 20 below zero on the morning of the 27th and around zero on the morning of the 29th.

Cold/Wind Chill, Eastern Rutland

When
January 27, 2:00 AM EST to January 29, 11:00 AM EST
Where
Eastern Rutland forecast zone
Reported by
COOP Observer
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Bitterly cold wind chills of 20 to 25 below zero late Wednesday night (26th) through mid-morning Thursday (27th) and again late Friday night (28th) into midday Saturday (29th). Actual air temperatures were 10 to 20 below zero on the morning of the 27th and around zero on the morning of the 29th.

Cold/Wind Chill, Western Rutland

When
January 27, 2:00 AM EST to January 29, 11:00 AM EST
Where
Western Rutland forecast zone
Reported by
COOP Observer
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Bitterly cold wind chills of 20 to 25 below zero late Wednesday night (26th) through mid-morning Thursday (27th) and again late Friday night (28th) into midday Saturday (29th). Actual air temperatures were 10 to 15 below zero on the morning of the 27th and around zero on the morning of the 29th.

Cold/Wind Chill, Windsor

When
January 27, 2:00 AM EST to January 29, 11:00 AM EST
Where
Windsor forecast zone
Reported by
COOP Observer

Bitterly cold wind chills of 20 to 25 below zero late Wednesday night (26th) through mid-morning Thursday (27th) and again late Friday night (28th) into midday Saturday (29th). Actual air temperatures were 10 to 15 below zero on the morning of the 27th and 5 to 10 above zero on the morning of the 29th.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2022Every state in 2022This day in weather historyWarnings in Vermont, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 994829, 994830, 994831, 994832, 994833, 994834, 994835, 994836, 994837, 994838, 994839, 994840, 994841, 994842, 994843, 994845.